Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
170 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes abnormal AST and ALT levels while on Atorvastatin?

Answered by
Dr.
Dr. Abhijit Sonawane

General & Family Physician

Practicing since :2011

Answered : 601 Questions

default
Posted on Tue, 7 Jun 2016 in Liver and Gall Bladder
Question: My wife has been taking ecosprin gold 20 since her angioplasty in 2011. Last year the cardiologist changed it to ecosprin av 75/20. In recent blood test reports during last month liver functions test showed abnormal/elevated AST and ALT levels (AST 150/190 and ALT 70/90). Your advice Aston what could be the cause for this. Atrovastatin? And what next we should do to bring liver function to normalcy. Thanks in advance for your advice.
doctor
Answered by Dr. Abhijit Sonawane 6 hours later
Brief Answer:
Yes atorva does cause deranged LFT. kindly read ahead

Detailed Answer:
Hello,
Welcome to HCM.


Yes atorvastatin is known to cause deranged LFT by increasing the AST and ALT.
But you mentioned that she was ecosprin gold from 2011 which also does contain atorvastatin 20mg only. Same does in ecosprin av.
This side effect is seen in 10% of patients.
So as of now you stop ecosprin av totally. Start her on plain ecosprin 75mg.
Once adverse effects of statins are known, it cannot be restarted again. She can shift to fibrates group of anti cholesterol drugs.
For that we need to be sure that statin was the reason for deranged lft. What was the lft report in whole? Serum bilirubin? Alkaline phosphatase?
But for now discontinue ecosprin av today only and start with plain ecosprin. That should be done even if cause is not known yet.
I hope above advice will be helpful. Also reply me with full LFT report.

Thank you
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Abhijit Sonawane 11 hours later
Thx Dr XXXXXXX Three blood tests were done on 12 February, 27 February and 31 march. The respective readings are as follows:
12feb: Albumin 3.3; globulin calculated: 4.1; Albumin/Globulin ratio: 0.8; Bilirubin total: 0.9; Alkaline phosphatase: 198
27 Feb: Respective figures are: 3.2; 4.5; 0.7; 0.8; 201
31March: 2.6; 4.6; 0.6; 2.3; 250

Last two reports also give figures for bilirubin direct as 0.4 and 1.2 and bilirubin indirect as 0.4 and 1.1 respectively.
Will be glad to await your further advice. Regards. XXXXX
doctor
Answered by Dr. Abhijit Sonawane 24 minutes later
Brief Answer:
Kindly read ahead

Detailed Answer:
Hello,
Thanks for following up with me.
So as per the reports you have put, it is obvious that only AST and ALT is raised. From what you have mentioned, alkaline phosphatase is also increased whereas bilirubin and proteins are within normal range.

So, it is almost sure that Atorvastatin must be causing this.
You need to stop atorva as I told before. Continue only Ecosprin plain.

Consult your cardiologist for starting Fibrates as they also reduce cholesterol by other mechanism.
Your doctor should be aware of this side effect. Hence inform him too.

It's seen in good number of patients. not a new thing to happen. Some people can have this liver enzyme elevation hence they should be started on some other group of drugs.

I hope this advice will be helpful for you.
If you have any other question kindly ask me.
Thank you


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Abhijit Sonawane 11 hours later
Thanks Dr for ur quick response. I wonder however why this should affect the lft now especially when my wife has been taking atorvastatin since her angioplasty in 2011. Any special reason u can think of. She has been taking the same dose all the time - 20 mg. Greatly appreciate ur feedback. In the meantime she has stopped taking it for the time being following ur advice. Regards. XXXX
doctor
Answered by Dr. Abhijit Sonawane 1 hour later
Brief Answer:
because statins are metabolised in liver

Detailed Answer:
Hello
Thanks for following up with me.
Statins are metabolised and excreted through liver. Hence it causes hepatotoxicity.
This is one of the major side effect of statins other being muscular pain.
It can manifest any time since thepary started. It could have been deranged from long time but came to light now because blood test for lft was done now.
And as patients age is 77, according to guidelines for statins, after the age of 75 the dose should be cut down to half of the previous one.
She should be on atorvastatin 10mg now. But for now as we have stopped the drug so let it be. It would be advisable to stop it for 15 20 days.
Repeat a lft after 20 days and check for variations in lft. If it is normal then we can restart with 10mg dosage.
But I will repeat again that inform your cardiologist about the lft and confirm once the advices I have given you as he is her treating doctor and he should know.
I hope this advice would be helpful to you.
If you have any questions kindly ask me back.
Thank you
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Abhijit Sonawane 13 hours later
Thanks Dr Abhijiy for your very concise and clear explanation. Following ur advice I also have contacted her Cardialogist who also did the angioplasty, in XXXXXXX and he has also told me to stop atorvastatin and take only ecosprin 75. Can u kindly confirm that I can buy here aspirin 80 mg as a substitute for ecosprin which of course is an XXXXXXX brand. I mean aspirin 80 mg available here in USA should be the same. We were even otherwise planning to visit XXXXXXX next month at which time we will consult our cardiologist and have a fresh lft or any other tests which he may recommend. Do u agree with this approach, pls. Advise. Again I am grateful for all ur assistance in this matter. Regards. XXXXX
doctor
Answered by Dr. Abhijit Sonawane 40 minutes later
Brief Answer:
Yes you can take aspirin 80mg tablet. 2nd option also is good

Detailed Answer:
Hello,
That was very good thing you did of informing your doctor.
Yes you can take aspirin and I guess its available as 81mg in US. It will be same equivalent of XXXXXXX 75mg ecosprin.
The second option you told is also great to visit XXXXXXX and consult your cardiologist once again and get done a LFT repeat.
Or you can continue 80mg aspirin and repeat lft there only after a month.
Either of the option will be fine. Choose as per your convenience.
I hope I have been of help to you.
If you have any more queries kindly ask.
Thank you
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
default
Follow up: Dr. Abhijit Sonawane 55 minutes later
Thanks Dr XXXXXXX I think that should be all for the time being. If however anything else comes to my mind later which needs ur advice I hope I can always come back to you. Once again my sincere thanks to you and it was nice talking to u. Regards. XXXXX
doctor
Answered by Dr. Abhijit Sonawane 4 minutes later
Brief Answer:
you are most welcome. sure you can.

Detailed Answer:
Hello and you are most welcome.
Yes sure you can anytime ask for advice to me, will help you to the best of my knowledge.
Nice talking to you too.
Take care.
Thank you
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Medical Procedures
Lab Tests ,  
Medical Topics ,  

Recent questions on  Blood test

doctor1 MD

i am a diabetic patient last 10 years, every day i am taking Onglyza5mg after lunch, every 3 months i an checking HBA1c, and my last 3 reading are...

doctor1 MD

I have allergy problem. I am getting and itchiness on my body. My lymphocytes is 19 (which should be 20-45) and my absolute eosinophil count is 522...

doctor1 MD

DEAR SIR/MADAM MY MARRIAGE IS OVER NEARLY TWELVE MONTHS OLD. I have done all check ups incl semen and serum analysis,hemoglobin thyroid and blood...

doctor1 MD

I have been experiencing headaches on a daily bases for the pass two days. In addition, I recently had blood work done with all normal values with...

doctor1 MD

I am having sinus pressure and I recently had pneumonia . I do use salt water rinse. Today I kept falling asleep. I got up and ate dinner but...

doctor1 MD

My ESR Test Result: 30mm/hr in 1st hour and 2nd hour 60mm/hr why it’s come like can you please explain. Last 2 weeks on word i ma getting itching...

doctor1 MD

I have pain in my upper right hand side of my chest, feel sick after eating, and get really hungry, and thirsty. Could this indicate esophageal...